Florida, 2016Damaging Wind and Lightning Strike in Florida, September 20, 2016
September 20, 2016 · NWS MFL · 2 events in 1 county or zone
Thunderstorms developed along sea breeze collisions, slightly cooler temperatures aloft allow allow a few thunderstorms to become severe. The strongest storms produced gusty winds and a lightning injury.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms developed along sea breeze collisions, slightly cooler temperatures aloft allow allow a few thunderstorms to become severe. The strongest storms produced gusty winds and a lightning injury.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Miami, FL wrote its last area forecast discussion before the first event at Sep 20, 12:35 PM EST, 14 minutes earlier.
Area forecast discussion, Sep 20, 12:35 PM EST, 14 minutes before
Area Forecast Discussion
National Weather Service Miami FL
135 PM EDT Tue Sep 20 2016
.AVIATION...
The weather over South Florida will continue to be influenced by a
weak low sitting well to the north northeast. As it meanders
around, the wind will continue to be on the light side, although
it will have a more north to northwest component to it today. This
should keep APF with a dry forecast, and bring another round of
showers and storms to the Atlantic coast this afternoon. With the
development of convection this afternoon, have added TEMPO groups
for most of the TAF sites with the 18z issuance. The main concern
are low cigs and vsbys. Convection should begin to quiet down as
the sun sets, with dry conditions forecast overnight, into
tomorrow morning.
&&
UPDATE...
made some changes to the PoP forecast for today, mainly to
increase temporal resolution for the convective activity. A blend
of synoptic and hi-res models is indicating somewhat lower chances
of convection than previously forecast, but still likely in the
interior, just west of Miami. However, there is still uncertainty
in this, and the metro areas may see convection more widespread
than the models are producing this morning. One of the biggest
players will be the Atlantic sea breeze, and if it is able to
develop better today than yesterday. However, with a somewhat
stronger northerly component today, the southern half of the CWA
would make sense to see the highest chances. Otherwise, only minor
tweaks to account for current conditions.
PREV DISCUSSION... /issued 404 AM EDT Tue Sep 20 2016/
DISCUSSION...
Short Term (Today-Thursday)...sfc high pressure remains in
control of the area, with a mid level ridge also remaining aloft
over the state and most of the region. Meanwhile, both GFS and
ECMWF depict a deepening mid level trough moving eastward across
the eastern seaboard and producing a cut-off low by Wednesday.
This mid level low seems to linger over the eastern seaboard and
is not anticipated to push further southward during the next
several days. However, the low may help in bringing slightly
cooler temps aloft over the Florida peninsula, which could enhance
the overall instability and thunderstorm activity.
Latest MFL sounding depicts plenty of deep moisture available across
the area with PWAT values over 2 inches, temps around -6 C. But
with a prevailing light easterly flow pattern in place, expect
most of the significant convective activity to develop along
seabreeze boundaries. For today, expect a generally quiet morning
weather wise, followed by a fairly active afternoon and early
evening. POPS have been adjusted to increase the likely coverage
across most of the interior portions of South Florida, and high-
end scattered elsewhere. A similar weather pattern should continue
through the short term, although thunderstorm activity will
decrease a little by Thursday as the aforementioned low gradually
weakens and allows for a warming trend in temps aloft. Best
chances for thunderstorms will be during the afternoon and early
evening hours.
Long term (Friday-Monday)...models remain in fair agreement for
the long range forecast, keeping a generally light easterly flow
across the area through early next week, and with daytime
heating/sea seabreeze boundaries providing the main driving
mechanism for afternoon/early evening convection. Best chances of
rain and thunderstorms will remain over interior and Gulf coast
areas. However, a few strong cells are possible over the Atlantic
metro areas during the early afternoon hours as sea breezes push
inland. Temperatures will remain near seasonal normals.
MARINE...winds over the coastal waters are expected to remain
mainly from the east southeast at 10 knots or less over the next
several days with seas 3 feet or less. Only exception will be around
any thunderstorm that forms, which will generate brief periods of
rough seas and gusty winds.
&&
.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach 75 91 77 91 / 50 40 30 40
Fort Lauderdale 77 90 78 90 / 40 40 40 40
Miami 77 91 78 92 / 40 40 30 40
Naples 77 90 76 90 / 10 40 20 40
&&
.MFL WATCHES/WARNINGS/ADVISORIES...
FL...None.
AM...None.
GM...None.
&&
AVIATION...13
Hazardous weather outlook, Sep 20, 7:53 AM EST, 4 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK FOR SOUTH FLORIDA
NATIONAL WEATHER SERVICE MIAMI FL
853 AM EDT TUE SEP 20 2016
AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
210100-
LAKE OKEECHOBEE-BISCAYNE BAY-
COASTAL WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL OUT 20 NM-
COASTAL WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL OUT 20 NM-
WATERS FROM JUPITER INLET TO DEERFIELD BEACH FL FROM 20 TO 60 NM-
WATERS FROM DEERFIELD BEACH TO OCEAN REEF FL FROM 20 TO 60 NM
EXCLUDING THE TERRITORIAL WATERS OF BAHAMAS-GLADES-HENDRY-
INLAND PALM BEACH-METRO PALM BEACH-COASTAL COLLIER-INLAND COLLIER-
INLAND BROWARD-METRO BROWARD-INLAND MIAMI-DADE-METRO MIAMI-DADE-
MAINLAND MONROE-COASTAL PALM BEACH-COASTAL BROWARD-COASTAL MIAMI-
DADE-FAR SOUTH MIAMI-DADE-
COASTAL WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL OUT 20 NM-
COASTAL WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE FL OUT 20 NM-
WATERS FROM CHOKOLOSKEE TO BONITA BEACH FL FROM 20 TO 60 NM-
853 AM EDT TUE SEP 20 2016
...THUNDERSTORMS POSSIBLE FOR SOUTH FLORIDA THIS AFTERNOON...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.
.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS: SCATTERED THUNDERSTORMS ARE FORECAST DURING THE
AFTERNOON AND EARLY EVENING HOURS, WITH THE BEST COVERAGE OVER THE
INTERIOR AND ATLANTIC COASTAL AREAS. THE PRIMARY THREAT WILL BE
LIGHTNING.
WIND: THUNDERSTORM WIND GUSTS OF UP TO 50 MPH ARE POSSIBLE THIS
AFTERNOON AND EVENING.
FLOODING: HEAVY RAIN COULD PRODUCE URBAN STREET FLOODING,
ESPECIALLY IN LOW LYING AND POORLY DRAINED AREAS.
WATERSPOUTS: THERE IS A SLIGHT CHANCE OF WATERSPOUTS ACROSS ALL
SOUTH FLORIDA WATERS TODAY.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE EACH AFTERNOON AND EVENING,
ESPECIALLY OVER INTERIOR AND WEST COAST METRO AREAS OF SOUTH
FLORIDA.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FOR MORE INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
MIAMI WEBSITE AT WWW.WEATHER.GOV/MIAMI.
In the hours before
Special weather statement, Sep 20, 12:13 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
113 PM EDT TUE SEP 20 2016
FLZ072-074-172-173-201800-
COASTAL MIAMI DADE COUNTY FL-COASTAL BROWARD COUNTY FL-
METRO BROWARD COUNTY FL-METROPOLITAN MIAMI DADE FL-
113 PM EDT TUE SEP 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...UP TO NICKEL SIZED HAIL AND 45 TO 55 MPH WINDS FOR
SOUTHEASTERN BROWARD COUNTY UNTIL 200 PM EDT...
* AT 113 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER OJUS...OR OVER HALLANDALE. THIS STORM WAS NEARLY STATIONARY.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
UP TO NICKEL-SIZED HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION
OF THESE ARE POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED
KILLER IN FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION.
THESE WINDS CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW
AROUND UNSECURED SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING
UNTIL THE STORM PASSES.
* LOCATIONS IMPACTED INCLUDE...
PEMBROKE PINES...HOLLYWOOD...MIRAMAR...MIAMI GARDENS...
HALLANDALE...NORTH MIAMI...NORTH MIAMI BEACH...AVENTURA...DANIA
BEACH...SUNNY ISLES BEACH...WEST PARK...SUN LIFE STADIUM...OJUS...
GOLDEN GLADES...PEMBROKE PARK...GOLDEN BEACH...IVES ESTATES AND
HOLLYWOOD DOWNTOWN.
LAT...LON 2604 8022 2604 8011 2591 8010 2592 8024
TIME...MOT...LOC 1713Z 319DEG 1KT 2598 8016
SI
Special weather statement, Sep 20, 12:20 PM EST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
120 PM EDT TUE SEP 20 2016
FLZ067-068-168-201800-
COASTAL PALM BEACH COUNTY FL-INLAND PALM BEACH COUNTY FL-
METRO PALM BEACH COUNTY FL-
120 PM EDT TUE SEP 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR NORTHEASTERN PALM
BEACH COUNTY UNTIL 200 PM EDT...
* AT 119 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER TEQUESTA...MOVING SOUTHEAST AT 5 MPH.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...JUPITER...PALM BEACH GARDENS...RIVIERA BEACH...
TEQUESTA...JUNO BEACH...NORTH PALM BEACH...LAKE PARK...JUNO
RIDGE...LIMESTONE CREEK...PHILO FARMS...JUPITER FARMS AND FAU NORTH
CAMPUS.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
&&
LAT...LON 2681 8003 2675 8016 2696 8023 2696 8014
2697 8014 2697 8003
TIME...MOT...LOC 1719Z 330DEG 4KT 2695 8012
SISpecial weather statement, Sep 20, 12:40 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
140 PM EDT TUE SEP 20 2016
FLZ068-168-201830-
COASTAL PALM BEACH COUNTY FL-METRO PALM BEACH COUNTY FL-
140 PM EDT TUE SEP 20 2016
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT TO EXCESSIVE
LIGHTNING...SMALL HAIL AND 45 TO 55 MPH WINDS FOR EAST CENTRAL PALM
BEACH COUNTY UNTIL 230 PM EDT...
* AT 140 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
OVER CLOUD LAKE...OR OVER WEST PALM BEACH. THIS STORM WAS NEARLY
STATIONARY.
* FREQUENT TO EXCESSIVE LIGHTNING...GUSTY WINDS FROM 45 TO 55 MPH...
SMALL HAIL...TORRENTIAL DOWNPOURS...OR A COMBINATION OF THESE ARE
POSSIBLE. LIGHTNING IS THE NUMBER ONE WEATHER RELATED KILLER IN
FLORIDA. TREES AND OPEN SHELTERS OFFER NO PROTECTION. THESE WINDS
CAN DOWN SMALL TREE LIMBS AND BRANCHES...AND BLOW AROUND UNSECURED
SMALL OBJECTS. SEEK SHELTER IN A SAFE BUILDING UNTIL THE STORM
PASSES.
* LOCATIONS IMPACTED INCLUDE...
WEST PALM BEACH...LAKE WORTH...PALM BEACH...GREENACRES...PALM
SPRINGS...ATLANTIS...HAVERHILL...CLOUD LAKE...GUN CLUB ESTATES...
GOLDEN LAKES...ROYAL PALM ESTATES...PALM BEACH INTERNATIONAL
AIRPORT...LAKE BELVEDERE ESTATES...DOWNTOWN WEST PALM BEACH...
SCHALL CIRCLE...LAKE CLARKE SHORES...GLEN RIDGE...CENTURY
VILLAGE...WESTGATE-BELVEDERE HOMES AND STACEY STREET.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.
&&
LAT...LON 2675 8003 2660 8003 2658 8016 2673 8017
TIME...MOT...LOC 1740Z 340DEG 0KT 2669 8006
SI
Thunderstorm Wind, Miami-Dade
- When
- September 20, 12:49 PM EST
- Where
- Miami-Dade County, 0.62 mi W of South Miami Hgts
- Measured
- 50 kt (58 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 25.600, -80.390
A thunderstorm wind gust of 58 mph/50 kts was recorded by a Weather Bug mesonet site MMRMS located at the Robert Morgan Ed Center at 149 PM EDT.
Lightning, Miami-Dade
- When
- September 20, 1:00 PM EST
- Where
- Miami-Dade County, 1.74 mi WNW of West Miami
- Injuries
- 1 direct, 0 indirect
- Reported by
- Broadcast Media
- Coordinates
- 25.778, -80.296
A lightning strike caused injury to a construction worker in a building just south of Miami International Airport near the intersection of NW 62nd Avenue and 7th Street. Lightning detection networks indicated lightning strikes in the immediate area around 2 PM EDT. Workers in the building were in the process of evacuating due to storms in the area when the incident occurred on the 7th floor of the structure. It wasn't totally clear whether the person was directly or indirectly struck.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flooding in Minnesota, September 20 to 23, 2016$2.0 million · 1.75 in hail · 58 events
- Flash Flooding and Hail in Wisconsin, September 20 to 21, 2016$1.5 million · 1.25 in hail · 11 events
- Flash Flooding and Flood in Puerto Rico, September 20, 2016$5,000 · 5 events
- Dense Fog in Maryland, September 20, 20163 events
- Dense Fog in West Virginia, September 20, 20163 events
- High Wind in Alaska, September 20 to 21, 201677 kt wind · 3 events
- Waterspout in Gulf of Mexico, September 20, 20161 event
- Hail in Texas, September 20, 20160.75 in hail · 1 event
- Lightning Strike in Wisconsin, September 20, 2016$10,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 655778, 655779.